Virginia, 2012

Damaging Winds and Lightning Strike in Virginia, July 27, 2012

July 27, 2012 · NWS RNK · 23 events in 11 counties and zones

Convection developed along weak surface trough and an outflow boundary associated with earlier thunderstorms. With mixed layer instability from 1000-2000 J/kg, strong mid-level wind fields and steep lapse rates, clusters of thunderstorms formed and moved across much of the area producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Convection developed along weak surface trough and an outflow boundary associated with earlier thunderstorms. With mixed layer instability from 1000-2000 J/kg, strong mid-level wind fields and steep lapse rates, clusters of thunderstorms formed and moved across much of the area producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 11:06 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 27, 11:06 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT FRI JUL 27 2012

.SYNOPSIS...
SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED ACROSS THE AREA
THIS AFTERNOON AS A SLOW MOVING COLD FRONT APPROACHES FROM THE
NORTHWEST. THIS COLD FRONT WILL EXIT OUR AREA TO THE EAST BY
SATURDAY AFTERNOON...WITH HIGH PRESSURE BUILDING IN FROM THE GREAT
LAKES FOR SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM...

NEAR FULL SUN ONGOING EAST OF BLUE RIDGE WHICH SHOULD PROMOTE
STRONG INSTABILITY TO FUEL STRONG TO SEVERE STORMS THIS AFTERNOON.
THE STORM PREDICTION CENTER CONTINUES TO MAINTAIN SLIGHT RISK FOR
SEVERE STORMS ALONG AND EAST OF BLUE RIDGE...MAIN THREAT DAMAGING
WINDS.

MORNING RNK SOUNDING WAS NOT OVERLY IMPRESSIVE DUE TO DEBRIS
REMANTS FROM MCS TO OUR NORTH LAST NIGHT...TEMPS ALOFT STILL WARM
AND WINDS WESTERLY. MODIFIED SOUNDING FOR THE AFTERNOON HOWEVER
SUGGESTS A MORE RESPECTIBLE ENVIRONMENT FOR STORM GROWTH...CAPES
2000-3000...AND STEEPER MID LEVEL LAPSE RATES PER COOLING TEMPS
ALOFT COOLING FROM APPROACHING UPPER TROUGH. AS WE TRANSITION
THROUGH THE AFTERNOON ANTICIPATE BACKING OF THE LOWER LEVEL WIND
AHEAD OF THE APPROACHING TROUGH...YIELDING INCREASING CONVERGENCE
ALONG THE BLUE RIDGE. LEE TROUGH SHOULD ALSO STRENGTHEN PER
INTENSE AFTERNOON HEATING FURTHER INCREASING THE CONVERGENCE EAST
OF THE BLUE RIDGE.

BOTH THE RNK WRF AND HRRR SUGGEST INBOUND SHRA/TSRA ACTIVITY FROM WV
WILL BE JOINED BY NEW DEVELOPMENT VCNTY OF BLUE RIDGE AND LEE
TROF. AS SUCH MAY END UP WITH SEVERAL BANDS OR STORM CLUSTERS
WHICH WILL THEN MOVE EAST BOUND TOWARD THE COAST DURING THE LATE
AFTERNOON AND EVENING.

FOR OUR CWA...THE GREATEST INSTABILITY WILL RESIDE OVER OUR
EASTERN COUNTIES...THUS EXPECT TO SEE STRONGEST THUNDERSTORM
ACTIVITY FOR OUR PIEDMONT COUNTIES...MAINLY SOUTH AND EAST OF THE
ROANOKE VALLEY. MODELS HAVE ALL OF THE ACTIVITY CLEARING THE CWA
AROUND SUNSET.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 425 AM EDT FRIDAY...

UPPER ATMOSPHERIC PATTERN WILL CONTINUE TO AMPLIFY THROUGH THE SHORT
TERM AS THE SUBTROPICAL RIDGE GAINS STRENGTH AND AMPLITUDE ACROSS
THE CENTRAL/SOUTHERN PLAINS ONCE AGAIN. THIS WILL LEAD TO ENHANCED
NORTHWEST FLOW ACROSS THE MID-ATLANTIC REGION DURING THE WEEKEND. A
SERIES OF DISTURBANCES IN THE PERSISTENT NW FLOW ALOFT WILL FINALLY
SHIFT THE MAIN UPPER TROUGH AXIS TO THE EAST SIDE OF THE CWA BY LATE
SAT...THEN RESULT IN A GENERALLY QUASI-STATIONARY PATTERN ACROSS THE
U.S. INTO EARLY NEXT WEEK FEATURING A LINGERING UPPER
TROUGH...CENTERED JUST EAST OF THE CWA THROUGH MUCH OF THE PERIOD. A
CONTINUED SERIES OF DISTURBANCES TRACKING IN NW FLOW ON THE BACKSIDE
OF THIS UPPER TROUGH WILL KEEP A FAIRLY ACTIVE PATTERN IN PLACE.

ALTHOUGH THE UPPER PATTERN DOES NOT CHANGE SUBSTANTIALLY THROUGH THE
PERIOD...DAY-TO-DAY CONVECTIVE CHANCES WILL. FOR SAT...THE BEST
LOW-LEVEL AIR MASS HAS SHIFTED EAST OF THE CWA...BUT NOTICEABLY
COLDER AIR ALOFT AND PVA IN AFOREMENTIONED NW FLOW ALOFT WILL
ENHANCE PCPN...ESPECIALLY THAT WHICH IS OROGRAPHICALLY INDUCED
ACROSS THE NORTHERN ALLEGHANYS AND THE SW BLUE RIDGE. FOR SUN...THE
BEST UPPER SUPPORT AND LOW-LEVEL MOISTURE HAS SHIFTED EAST OF THE
REGION...LEAVING THE CWA IN A MORE STABLE...DRIER AIR MASS. AT THIS
POINT...WITH THE MAIN TROUGH AXIS EAST OF THE REGION...HAVE LIMITED
POPS TO JUST THOSE OROGRAPHICALLY AND DIURNALLY INDUCED.  BY
MON...NEW DISTURBANCES ORIGINATING IN THE NORTHERN PLAINS/SC CANADA
WILL TRACK TOWARD THE REGION...RESULTING IN A SLOW RETROGRESSION OF
THE UPPER TROUGH. HENCE...EXPECT DIURNAL CONVECTION TO BE ON THE
INCREASE ONCE AGAIN MON...ESPECIALLY ON THE EAST SIDE OF THE
ALLEGHANYS WHERE DEEPER LOW-LEVEL MOISTURE AND SE-S SFC FLOW SHOULD
EXIST.

MAX/MIN TEMPS DURING THE PERIOD SHOULD BE CLOSER TO SEASONAL NORMALS
THAN THE PAST FEW DAYS...BUT LIKELY REMAINING SLIGHTLY AOA NORMALS
WITH 850MB TEMPS STILL IN THE +18-+20C RANGE SAT-SUN. GREATER
INSOLATION...ESPECIALLY SUN...WILL ALSO OFFSET THE SLIGHTLY LOWER
LOW-LEVEL THICKNESSES AND 850MB TEMPS. THE MAIN CHANGE WILL BE
NOTICED WITH SLIGHTLY LOWER DEWPOINTS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 425 AM EDT FRIDAY...

THE BLOCKING PATTERN WHICH BECOMES ESTABLISHED DURING THE SHORT TERM
REMAINS IN PLACE THROUGHOUT NEXT WEEK WITH A STRONG UPPER RIDGE
ANCHORED ACROSS IN THE TX/OK/NM REGION...ANOTHER STRONG RIDGE OFF
THE MID-ATLANTIC COAST...AND A GENERAL BROAD UPPER TROUGH ACROSS THE
EASTERN U.S. THIS UPPER TROUGH SLOWLY RETROGRADES THROUGH THE
EXTENDED PERIODS...WHICH SLOWLY RESULTS IN THE CWA TRANSITION FROM
NW FLOW ALOFT AT THE BEGINNING OF THE LONG TERM PERIOD TO A
SOUTHWEST FLOW ALOFT BY THE END OF THE PERIOD. LOW-LEVEL MOISTURE
AND PWATS CONTINUE TO INCREASE...ALL RESULTING IN ENHANCED CHANCES
FOR DIURNAL CONVECTION AND CLOUD COVER. EXPECT SCT-NMRS DIURNAL
CONVECTION THROUGH THE PERIOD. AT THIS POINT...TUE-WED APPEAR TO
OFFER THE BETTER CHCS FOR CONVECTIVE COVERAGE WITH BETTER UPPER
DYNAMICS IN PLACE...BUT GIVEN MODEL UNCERTAINTIES...AT LEAST CHC
POPS WILL REMAIN IN PLACE THROUGHOUT THE ENTIRE PERIOD. THE CLOUD
COVER WILL HOLD MAX TEMPS NEAR OR SLIGHTLY BELOW NORMAL...WHILE MIN
TEMPS WILL REMAIN AOA NORMAL WITH WARM MUGGY NIGHTS.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
AS OF NOON FRIDAY...

ANTICIPATING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE MOUNTAINS AND MOVE EAST THROUGH THE PIEDMONT THIS
AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH ISOLATED WIND
GUSTS OF 50 KTS. CONDITIONS WILL BE PRIMARILY VFR EXCEPT IN THE
VCNTY OF THE SHRA/TSRA. STORM THREAT GREATEST BETWEEN
2-5PM...DIMINISHING TOWARD SUNSET...SOME VFR DEBIS CLOUDINESS
LINGERING OVERNIGHT TONIGHT. WINDS TODAY WILL BE WESTERLY
GENERALLY 7-10KTS WITH SOME LOW END 16-18KT GUSTS. HIGHER GUSTS
LIKELY IN THE VCNTY OF THE STORMS.

THE MAIN SURFACE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA
ON SATURDAY MORNING AND AFTERNOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS...WITH SUB-VFR CONDITIONS ARE POSSIBLY THROUGH
SATURDAY EVENING.

THE AIR MASS DRIES OUT AND VFR PREVAILS ACROSS THE REGION SATURDAY
NIGHT INTO EARLY MONDAY. RETURN MOISTURE AND RESIDUAL FRONT TO THE
SOUTH WILL LIKELY RESULT IN MORE DIURNALLY DRIVEN CONVECTION
MONDAY INTO TUESDAY...BUT MAINLY VFR OUTSIDE OF AFTERNOON STORMS
AND OVERNIGHT VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...PM
SHORT TERM...JC
LONG TERM...JC
AVIATION...PM
Hazardous weather outlook, Jul 27, 3:34 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EDT FRI JUL 27 2012

VAZ007-009>014-018>020-022>024-WVZ042>045-280845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
434 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE THIS AFTERNOON AND EVENING OF A FEW
THUNDERSTORMS BECOMING STRONG. THE MAIN THREATS WITH THESE STORMS
WILL BE LOCALLY GUSTY WINDS AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-280845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
434 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. STORMS ARE EXPECTED TO FIRE INITIALLY ACROSS THE
MOUNTAINS...AND THEN SPREAD EAST ACROSS THE PIEDMONT BY LATE
AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY
DAMAGING WINDS AND HAIL...AS WELL AS PROLONGED PERIODS OF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 27, 12:05 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI JUL 27 2012

WVZ042-043-271800-
MERCER WV-SUMMERS WV-
105 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SUMMERS COUNTIES...

AT 100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WELCH...OR ABOUT 25 MILS NORTHWEST OF BLUEFIELD...MOVING EAST AT
35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR WENONAH AROUND 135 PM...CAMP CREEK STATE PARK
AROUND 145 PM...AND FLAT TOP AROUND 150 PM..AND BLUESTONE STATE PARK
AROUND 200 PM.

LAT...LON 3776 8067 3771 8066 3741 8086 3734 8121
      3736 8135 3741 8133 3742 8129 3746 8131
      3752 8122 3758 8119 3761 8108 3764 8107
      3772 8097 3770 8090 3775 8092 3777 8089
      3783 8093 3787 8080

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bland

When
July 27, 1:15 PM EST
Where
Bland County, 2.31 mi WNW of Stowersville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.190, -81.270

Numerous large limbs brought down on Clear Fork Creek Road.

Thunderstorm Wind, Bland

When
July 27, 1:24 PM EST
Where
Bland County, 1.68 mi W of Hicksville
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Insurance Company
Coordinates
37.181, -81.160

Thunderstorm winds brought down a tree along Grapefield Road.

Thunderstorm Wind, Bland

When
July 27, 1:35 PM EST
Where
Bland County, 0.88 mi SE of Effna
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Emergency Manager
Coordinates
37.040, -81.240

A tree was blown down on Old Mountain Road.

Thunderstorm Wind, Bland

When
July 27, 1:50 PM EST
Where
Bland County, 2 mi SE of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Emergency Manager
Coordinates
37.130, -80.924

Thunderstorm winds blew down a tree on Byrnes Chapel Road.

Thunderstorm Wind, Pittsylvania

When
July 27, 2:20 PM EST
Where
Pittsylvania County, 1.11 mi W of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.820, -79.420

A large tree fell down on 245 Hunts Town Road and caused extensive damage to a home.

Lightning, Roanoke

When
July 27, 2:33 PM EST
Where
Roanoke County, 3.44 mi NE of Medley
Property damage
$500
Reported by
911 Call Center
Coordinates
37.350, -79.950

A lightning bolt struck a telephone pole on Dexter Road.

Thunderstorm Wind, Roanoke

When
July 27, 2:33 PM EST
Where
Roanoke County, 2.83 mi ENE of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.330, -79.950

Power lines were reported blown down by thunderstorms winds on Daytona Road.

Thunderstorm Wind, Botetourt

When
July 27, 2:37 PM EST
Where
Botetourt County, 0.69 mi S of Troutville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.410, -79.880

Tree and powerlines down on Apple Orchard Lane.

Thunderstorm Wind, Roanoke (C)

When
July 27, 2:37 PM EST
Where
Roanoke (C) County, 0.68 mi SW of Roanoke
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
37.263, -79.959

Thunderstorm winds blew down a tree near the intersection of Howbert Avenue and Main Street.

Thunderstorm Wind, Halifax

When
July 27, 2:54 PM EST
Where
Halifax County, 3.1 mi WSW of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.680, -78.950

Three trees were toppled on the 4000 Block of Highway 58.

Thunderstorm Wind, Halifax

When
July 27, 2:58 PM EST
Where
Halifax County, 1.38 mi S of Acorn
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
36.950, -78.970

A tree was down on the northern end of Acorn Road.

Thunderstorm Wind, Franklin

When
July 27, 3:07 PM EST
Where
Franklin County, 1.1 mi E of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Broadcast Media
Coordinates
37.100, -79.810

A highway sign was blown down at Route 122 and 116.

Thunderstorm Wind, Franklin

When
July 27, 3:09 PM EST
Where
Franklin County, 3.9 mi SE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
37.180, -79.770

A tree was down at Hardy Avenue and Lynville Creek.

Thunderstorm Wind, Charlotte

When
July 27, 3:15 PM EST
Where
Charlotte County, Saxe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.930, -78.670

Trees reported blown down by thunderstorm winds in the Saxe area.

Thunderstorm Wind, Franklin

When
July 27, 3:16 PM EST
Where
Franklin County, 4.09 mi SE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Emergency Manager
Coordinates
37.187, -79.758

A tree was reported down on Lynville Drive.

Thunderstorm Wind, Charlotte

When
July 27, 3:28 PM EST
Where
Charlotte County, 1.15 mi SW of Ontario
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
911 Call Center
Coordinates
36.967, -78.493

Thunderstorm winds brought down three trees on U.S. Highway 360.

Thunderstorm Wind, Franklin

When
July 27, 3:32 PM EST
Where
Franklin County, 7.62 mi N of Penhook
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
911 Call Center
Coordinates
37.090, -79.620

Tree reported down on Parkway Avenue.

Thunderstorm Wind, Bedford

When
July 27, 3:41 PM EST
Where
Bedford County, 2.14 mi NNW of Boonsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
37.480, -79.280

Two trees were blown down on Lee Jackson Highway near Shortcut Road.

Thunderstorm Wind, Lynchburg (C)

When
July 27, 3:46 PM EST to 3:48 PM EST
Where
Lynchburg (C) County, 0.88 mi SE of Lynchburg to 2.26 mi N of Buncher
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.410, -79.140

Numerous trees, limbs and wires brought down by winds throughout Lynchburg. The siding off a building on Park Avenue was also ripped off.

Thunderstorm Wind, Amherst

When
July 27, 3:50 PM EST
Where
Amherst County, 3.5 mi S of Oronoco
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
COOP Observer
Coordinates
37.680, -79.280

Two trees were down at Lynchburg reservoir about 3/4 mile upstream of Pedlar Dam.

Thunderstorm Wind, Amherst

When
July 27, 3:55 PM EST to 4:06 PM EST
Where
Amherst County, 0.69 mi N of Amherst to 4.73 mi NE of Riverville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.590, -79.050

Numerous trees, limbs and wires down throughout the town of Amherst. A large portion of town was left without power. Damage extended east along the Route 60 corridor for about 10 miles with several reports of trees or numerous large tree limbs blown down.

Thunderstorm Wind, Amherst

When
July 27, 4:05 PM EST
Where
Amherst County, 4 mi ESE of Amherst
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.558, -78.983

Thunderstorm winds brought down several trees.

Thunderstorm Wind, Amherst

When
July 27, 4:12 PM EST
Where
Amherst County, 1.9 mi NNE of Riverville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.546, -78.909

Numerous large tree limbs blown down along Old Galilee Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404379, 405400, 404247, 405401, 404252, 404263, 404298, 404299, 405403, 404250, 404251, 404302, 404301, 404318, 404303, 405404, 404300, 404323, 404308, 404331, 404325, 405410, 405408.